Alert archive / Wisconsin / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 31, 2018, 3:07 PM CDT for 4 counties in Wisconsin; Allamakee County, Clayton County, Iowa. It took effect at Aug 31, 2018, 10:00 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2018, 3:07 PM CDT (20:07 UTC)
- In effect from
- Aug 31, 2018, 10:00 PM CDT
- Expired
- Sep 1, 2018, 2:19 PM CDT
- In force
- 16 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
104 WGUS63 KARX 312007 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 307 PM CDT Fri Aug 31 2018 ...Heavy Rain Possible Tonight through Saturday... .Showers and thunderstorms are expected to develop late this evening and continue into Saturday. Heavy rainfall could lead to localized flash flooding, especially with the wet ground and already high water levels. IAZ011-030-WIZ053>055-061-010415- /O.NEW.KARX.FF.A.0004.180901T0300Z-180902T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 307 PM CDT Fri Aug 31 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SATURDAY... The National Weather Service in La Crosse has issued a * Flash Flood Watch for portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Allamakee and Clayton. In southwest Wisconsin, Crawford, Grant, Richland, and Vernon. * From 10 PM CDT this evening through Saturday. * Rainfall of 1 to 3 inches with locally higher amounts. * Ponding of water and eventual flooding are possible. Rivers and creeks will also be on the rise. In addition, there may be some mud slides in the bluff areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DMD
4 follow-up statements
279 WGUS63 KARX 010235 FFAARX Flood Watch National Weather Service La Crosse WI 935 PM CDT Fri Aug 31 2018 ...Heavy Rain Possible Overnight into Saturday Morning... .Showers and thunderstorms are expected to increase in coverage overnight and continue into Saturday morning, particularly across northeast Iowa into far southwest Wisconsin. Heavy rainfall could lead to localized flash flooding, especially with the wet ground and already high water levels in some areas. At this time, the exact placement of the heaviest rainfall overnight remains in question, and it is possible that the heaviest rains end up occurring farther south of the area. IAZ011-030-WIZ053>055-061-011200- /O.CON.KARX.FF.A.0004.180901T0300Z-180902T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 935 PM CDT Fri Aug 31 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY EVENING... The Flash Flood Watch continues for * Portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Allamakee and Clayton. In southwest Wisconsin, Crawford, Grant, Richland, and Vernon. * Through Saturday evening * Rainfall of 1 to 3 inches with locally higher amounts possible * Ponding of water and eventual flooding are possible. Rivers and creeks will also be on the rise where heavy rain falls. In addition, there may be some mud slides in the bluff areas if enough rain occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Lawrence
238 WGUS63 KARX 010905 FFAARX Flood Watch National Weather Service La Crosse WI 405 AM CDT Sat Sep 1 2018 ...Periods of Storms With Heavy Rain This Morning... .Showers and thunderstorms this morning will bring heavy rain to the area. This could lead to localized to potentially widespread flash flooding, especially with the wet ground and already high water levels at some locations. The area will likely see a break from the rain later this afternoon, but more showers and storms look to return overnight, again carrying a heavy rain threat and potential for flooding. IAZ011-030-WIZ053>055-061-011715- /O.CON.KARX.FF.A.0004.000000T0000Z-180902T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 405 AM CDT Sat Sep 1 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Allamakee and Clayton. In southwest Wisconsin, Crawford, Grant, Richland, and Vernon. * Through this evening * Rainfall of 1 to 3 inches with locally higher amounts possible * Ponding of water and eventual flooding are possible. Rivers and creeks will also be on the rise where heavy rain falls. In addition, there may be some mud slides in the bluff areas if enough rain occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Rieck
705 WGUS63 KARX 011542 FFAARX Flood Watch National Weather Service La Crosse WI 1042 AM CDT Sat Sep 1 2018 ...Temporary Break From The Heavy Rain Threat... .The remaining showers and storms have been on a diminishing trend this morning and this will continue into the afternoon. Additional rainfall today looks to be rather light and less than a half inch. The break from the heavy rain threat looks to be temporary though with additional showers and storms expected tonight into Sunday morning. There is still some uncertainty on the location of where the heaviest rains will fall and adjustments to the flash flood watch will likely be needed later today. IAZ011-030-WIZ053>055-061-012345- /O.CON.KARX.FF.A.0004.000000T0000Z-180902T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1042 AM CDT Sat Sep 1 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Allamakee and Clayton. In southwest Wisconsin, Crawford, Grant, Richland, and Vernon. * Until 7 PM CDT this evening * Additional rainfall today will be a half inch or less. However, there is the potential for additional heavy rains overnight into Sunday morning. * Ponding of water and eventual flooding are possible. Rivers and creeks will also be on the rise where heavy rain falls. In addition, there may be some mud slides in the bluff areas if enough rain occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 04
429 WGUS63 KARX 011919 FFAARX Flood Watch National Weather Service La Crosse WI 219 PM CDT Sat Sep 1 2018 ...Heavy Rain Threat Has Temporarily Ended... .The threat for heavy rain has temporarily come to an end across the area. The rest of the afternoon and much of the evening now looks to be dry. Additional showers and thunderstorms are expected to occur overnight and into Sunday, but at this time, rainfall amounts look to be an inch or less. This should not be enough to produce any new flooding or aggravate the ongoing flooding. IAZ011-030-WIZ053>055-061-012030- /O.CAN.KARX.FF.A.0004.000000T0000Z-180902T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 219 PM CDT Sat Sep 1 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast Iowa and southwest Wisconsin has been cancelled. Additional heavy rain that could produce new flooding or aggravate the ongoing flooding is not expected to occur tonight or Sunday. The potential does exist for more heavy rain into next week with renewed concerns for flooding. $$ 04
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 31, 2:38 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 31, 2:38 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
238 PM CDT Fri Aug 31 2018
.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Fri Aug 31 2018
Still lots of unknowns in the forecast but short range models are
starting to give a somewhat clearer picture of what is expected to
occur. Early this afternoon there was a cold front from extreme
northwest Minnesota into North Dakota. A stationary front was
parked across central Missouri into northern Kansas. While both of
these features will be a player for the area, the front over
Missouri is expected to be more relevant as it lifts back north as
a warm front.
Water vapor satellite showing a weak short wave trough embedded in
the mean long wave trough over eastern Montana. This wave will
push east tonight and stay to the north while pushing the cold
front southeast across Minnesota. Showers and storms already
starting to develop across northwest Minnesota ahead of this
system and these will drop southeast toward the area this evening.
This activity is not expected to be near the area until about the
middle of the evening with the best chances expected to be across
the north closer to the short wave trough.
By late this evening and into the overnight, the front across
Missouri will start to lift back to the north into Iowa. However,
not sure how far north it will make it as it is currently be held
back by ongoing convection just north of it. It may not move much
until the low level jet kicks in late this evening. If the front
can get back into southern or central Iowa, a round of showers and
storms will develop along and north of it as the low level jet
runs into the boundary. There is also a short wave trough coming
across Nebraska that will provide additional forcing for the
showers and storms to develop. Looking at several runs of the RAP
and the 31.12Z NAM, the mid level frontogenesis in the 850-700 mb
layer looks to be focused right into the southern sections of the
forecast area. Expecting to see rapid growth of showers and storms
north of this boundary during the late evening into the early
overnight with this activity then persisting into Saturday morning
before diminishing as the low level jet veers off to the east and
weakens. The main threat from this activity will be the heavy
rain/flooding potential, see the hydrology section below for more
details. Some potential for large hail and damaging winds early in
the storm cycle until a transition over to mainly heavy rain
occurs overnight. The ML CAPE pool looks to primarily stay along
and west of the Mississippi River and into southwest Wisconsin and
looks to be in the 1000-2000 J/Kg range. The shear looks to
primarily be in the 0-3 km layer and on the order of 20 to 25
knots. The 0-1 km shear will increase as the low level jet forms
develops but this doesn't look to come into play as the storms
should be elevated above this layer north of the boundary. This
will leave some large hail and damaging winds then as the main
threats outside of the heavy rain.
The boundary will still be hanging around the area through
Saturday night with the continued threat of showers and storms
across the southern sections of the area.
.LONG TERM...(Sunday through Friday)
Issued at 238 PM CDT Fri Aug 31 2018
An active period is expected with a continued heavy rain threat
through much of the week. A large mid/upper ridge will remain
anchored across the Mid-Atlantic region with west to southwest flow
aloft upstream over the Midwest. Various embedded shortwaves will
translate through the flow to produce occasional rounds of showers
and storms. The atmosphere will remain conducive to heavy rainfall
with precipitable water values exceeding 2.0 inches at times,
corresponding to +2 to 3 standard anomalies via the NAEFS. Mesoscale
details concerning surface boundary/upper wave placement and
consequently convective focus are uncertain, especially given the
messy surface pattern and potential contamination from storm
outflow. However, the overall pattern certainly suggests a heavy
rain/flood threat will continue during this time. Not expecting much
change in airmass through the week, with highs in the 70s to low
80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Aug 31 2018
Interesting scenario setting up across the area for tonight and
how this will impact the airports is still uncertain. Looking at a
short wave trough that will move across northern Minnesota tonight
that will push a cold front toward the area. Showers and storms
along this front will start to approach KRST during the evening
but not sure how much of this activity will impact the airport
before the low level jet kicks in and causes more widespread
convection to form north of a boundary that will be moving north
into Iowa. The bulk of this convection should stay to the south of
both airports but be close enough to produce at least a period of
thunder overnight and have include a tempo period for both
airports when those chances are the highest. MVFR/IFR conditions
will be possible with this convection. Plenty of low level
moisture will be in place behind this convection for MVFR ceilings
at both airports late tonight into Saturday morning. Could be some
IFR ceilings as well, but confidence is not high enough to include
at this time.
&&
.HYDROLOGY...
Issued at 238 PM CDT Fri Aug 31 2018
Will be issuing a flash flood watch for southwest Wisconsin into
northeast Iowa for tonight into Saturday. As noted above, as the
boundary lifts back north, rapid development of showers and storms
expected late this evening as the low level jet impinges on this
boundary. The precipitable water values will increase to around 2
inches near the boundary with warm cloud depths of 4 to 4.5 km.
Expecting the storms to be very efficient rain producers and
included a band of close to two inches of rainfall centered
roughly along the Wisconsin River in southwest Wisconsin and
expecting that localized amounts will be higher than this. Some of
this rain will fall on areas that are already dealing with
saturated ground and flooding from the rain earlier in the week
and cannot take much more water. For northeast Iowa into Grant
County, the ground is not as saturated but terrain is a concern
and this area known for mud slides with heavy rain. For now, will
include the areas where confidence is highest for a flash flooding
threat but the location of the boundary will have to be closely
monitored through the evening for possible adjustments to the
watch area.
Flooding continues along the Kickapoo River, but for the time
being, levels are going down. For more details see the latest
flood statement.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 10 PM CDT this evening through Saturday
evening for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch from 10 PM CDT this evening through Saturday
evening for IAZ011-030.
&&
SHORT TERM...04
LONG TERM...JM
AVIATION...04
HYDROLOGY...04Hazardous weather outlook, Aug 31, 2:57 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 257 PM CDT Fri Aug 31 2018 IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-012000- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 257 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected to develop late this evening and continue into the overnight hours, especially along and south of I-90. During the evening some of the storms could become severe, producing damaging wind and large hail. Frequent lightning and heavy rain will be possible with all of the storms. Depending on where it falls, heavy rainfall could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of storms are expected through next week. Additional heavy rain is likely, which could result in more widespread flooding. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind damage, and rainfall amounts are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-WIZ053>055-061-012000- Allamakee-Clayton-Vernon-Crawford-Richland-Grant- 257 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected to develop late this evening and continue into the overnight hours. During the evening some of the storms could become severe, producing damaging wind and large hail. Frequent lightning and heavy rain will be possible with all of the storms. Heavy rainfall could lead to localized flash flooding, especially with the wet ground and already high water levels. A flood watch is in effect through Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of storms are expected through next week. Additional heavy rain is likely, which could result in more widespread flooding. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind damage, and rainfall amounts are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DMD
In the hours before
Special weather statement, Aug 31, 9:32 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
932 AM CDT FRI AUG 31 2018
MNZ079-086>088-095-096-311530-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Houston-
932 AM CDT FRI AUG 31 2018
...THUNDERSTORMS WILL AFFECT WINONA...OLMSTED...SOUTHEASTERN
WABASHA...NORTHERN HOUSTON...EAST CENTRAL DODGE AND NORTHERN
FILLMORE COUNTIES...
At 927 AM CDT, an area of thunderstorms extended from near Rochester
to Saratoga, moving east at 25 mph.
Lightning, nickel size hail, and brief downpours are possible with
these storms.
Take shelter indoors if these storms approach your location.
LAT...LON 4410 9291 4421 9188 4397 9147 4379 9127
4361 9127 4372 9245 4383 9245 4383 9265
TIME...MOT...LOC 1427Z 270DEG 21KT 4394 9198
DDLocal storm report, Aug 31, 10:11 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 3 S KASSON 43.99N 92.75W
08/31/2018 E0.75 INCH DODGE MN PUBLIC
REPORT VIA BROADCAST MEDIA TWITTER.
&&Nearby
Flash Flood Watches in Wisconsin, 2018Flash Flood Watches in Iowa, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.